Size minimizing surfaces  [ Surfaces minimisantes ]
Annales scientifiques de l'École Normale Supérieure, Série 4, Tome 42 (2009) no. 1, p. 37-101
Nous obtenons un nouveau théorème d’existence relatif au problème de Plateau dans l’espace euclidien de dimension 3. Ce faisant, nous comparons les approches d’E.R. Reifenberg d’une part, et de H. Federer et W.H. Fleming d’autre part. Un pas technique important consiste à démontrer qu’on peut approcher tout ensemble compact et rectifiable, en mesure de Hausdorff et en distance de Hausdorff, par une surface localement acyclique ayant le même bord.
We prove a new existence theorem pertaining to the Plateau problem in 3-dimensional Euclidean space. We compare the approach of E.R. Reifenberg with that of H. Federer and W.H. Fleming. A relevant technical step consists in showing that compact rectifiable surfaces are approximatable in Hausdorff measure and in Hausdorff distance by locally acyclic surfaces having the same boundary.
@article{ASENS_2009_4_42_1_37_0,
     author = {Pauw, Thierry De},
     title = {Size minimizing surfaces},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 42},
     number = {1},
     year = {2009},
     pages = {37-101},
     doi = {10.24033/asens.2090},
     zbl = {1184.49041},
     mrnumber = {2518893},
     language = {en},
     url = {http://www.numdam.org/item/ASENS_2009_4_42_1_37_0}
}
Pauw, Thierry De. Size minimizing surfaces. Annales scientifiques de l'École Normale Supérieure, Série 4, Tome 42 (2009) no. 1, pp. 37-101. doi : 10.24033/asens.2090. https://www.numdam.org/item/ASENS_2009_4_42_1_37_0/

[1] W. K. Allard, On the first variation of a varifold: boundary behavior, Ann. of Math. 101 (1975), 418-446. | MR 397520 | Zbl 0319.49026

[2] K. A. Brakke, The surface evolver, Experiment. Math. 1 (1992), 141-165. | MR 1203871 | Zbl 0769.49033

[3] R. Courant, Dirichlet's Principle, Conformal Mapping, and Minimal Surfaces, Interscience Publishers, Inc., 1950. | MR 36317 | Zbl 0040.34603

[4] T. De Pauw, Nearly flat almost monotone measures are big pieces of Lipschitz graphs, J. Geom. Anal. 12 (2002), 29-61. | MR 1881290 | Zbl 1025.49027

[5] T. De Pauw, Comparing homologies: Čech's theory, singular chains, integral flat chains and integral currents, Rev. Mat. Iberoam. 23 (2007), 143-189. | MR 2351129 | Zbl 1246.49038

[6] T. De Pauw, Concentrated, nearly monotonic, epiperimetric measures in Euclidean space, J. Differential Geom. 77 (2007), 77-134. | MR 2344355 | Zbl 1151.28004

[7] T. De Pauw & R. Hardt, Size minimization and approximating problems, Calc. Var. Partial Differential Equations 17 (2003), 405-442. | MR 1993962 | Zbl 1022.49026

[8] S. Eilenberg & N. Steenrod, Foundations of algebraic topology, Princeton University Press, 1952. | MR 50886 | Zbl 0047.41402

[9] L. C. Evans & R. F. Gariepy, Measure theory and fine properties of functions, Studies in Advanced Mathematics, CRC Press, 1992. | MR 1158660 | Zbl 0804.28001

[10] H. Federer, Curvature measures, Trans. Amer. Math. Soc. 93 (1959), 418-491. | MR 110078 | Zbl 0089.38402

[11] H. Federer, Geometric measure theory, Die Grund. Math. Wiss., Band 153, Springer, 1969. | MR 257325 | Zbl 0176.00801

[12] H. Federer & W. H. Fleming, Normal and integral currents, Ann. of Math. 72 (1960), 458-520. | MR 123260 | Zbl 0187.31301

[13] V. Feuvrier, Un résultat d'existence pour les ensembles minimaux par optimisation sur des grilles polyédrales, Thèse de doctorat, Université d'Orsay, 2008.

[14] W. H. Fleming, An example in the problem of least area, Proc. Amer. Math. Soc. 7 (1956), 1063-1074. | MR 82046 | Zbl 0078.13804

[15] W. H. Fleming, On the oriented Plateau problem, Rend. Circ. Mat. Palermo 11 (1962), 69-90. | MR 157263 | Zbl 0107.31304

[16] R. L. Foote, Regularity of the distance function, Proc. Amer. Math. Soc. 92 (1984), 153-155. | MR 749908 | Zbl 0528.53005

[17] E. Lamarle, Sur la stabilité des systèmes liquides en lames minces, Mémoires de l'Académie Royale de Belgique 35 (1864).

[18] G. Lawlor & F. Morgan, Curvy slicing proves that triple junctions locally minimize area, J. Differential Geom. 44 (1996), 514-528. | MR 1431003 | Zbl 0870.53006

[19] F. Morgan, Size-minimizing rectifiable currents, Invent. Math. 96 (1989), 333-348. | MR 989700 | Zbl 0645.49024

[20] F. Morgan, Geometric measure theory, a beginner's guide, third éd., Academic Press Inc., 2000. | MR 1775760 | Zbl 0671.49043

[21] D. Pavlica, personal communication.

[22] J. Plateau, Statique expérimentale et théorique des liquides soumis aux seules forces moléculaires, Gauthier-Villars, 1873. | JFM 06.0516.03

[23] E. R. Reifenberg, Solution of the Plateau Problem for m-dimensional surfaces of varying topological type, Acta Math. 104 (1960), 1-92. | MR 114145 | Zbl 0099.08503

[24] E. R. Reifenberg, An epiperimetric inequality related to the analyticity of minimal surfaces, Ann. of Math. 80 (1964), 1-14. | MR 171197 | Zbl 0151.16701

[25] G. De Rham, Variétés différentiables. Formes, courants, formes harmoniques, Hermann, 1973. | Zbl 0284.58001

[26] L. Simon, Lectures on geometric measure theory, Proceedings of the Centre for Mathematical Analysis, Australian National University, 1983. | MR 756417 | Zbl 0546.49019

[27] J. E. Taylor, The structure of singularities in soap-bubble-like and soap-film-like minimal surfaces, Ann. of Math. 103 (1976), 489-539. | MR 428181 | Zbl 0335.49032

[28] H. Whitney, Geometric integration theory, Princeton University Press, 1957. | MR 87148 | Zbl 0083.28204